Thunderstorm Wind, Tazewell
- When
- June 11, 1:24 AM EST to 1:28 AM EST
- Where
- Tazewell County, Claypool Hill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.067, -81.767
A severe thunderstorm during the morning of the 11th downed trees.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm during the morning of the 11th downed trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 12:20 AM EST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 120 AM EDT SUN JUN 11 2006 .AVIATION... WAVES TO TRACK ALONG A BOUNDARY WHICH IS DRAPED ACROSS THE REGION OVERNIGHT AND SUNDAY AFTERNOON. CORFIDI VECTORS AND AREAS OF HIGHER INSTABILITIES SUGGEST BULK OF CONVECTION TO STAY SOUTH OF THE AREA AND INTO THE CAROLINA TONIGHT. HOWEVER...SHOWERS WITH SCATTERED CONVECTION STILL POSSIBLE FOR THE AREA...ESPECIALLY THE MOUNTAINS SITES. MAJORITY WILL SEE VFR CONDITIONS TONIGHT WITH MVFR VISIBILITIES AND CLOUDS IN HEAVIER SHOWERS. SUNDAY AFTERNOON AND EVENING...ANOTHER WAVE TO RUMBLE THROUGH THE AREA. HEATING WILL INCREASE INSTABILITIES FOR THE AREA...THEREFORE CHANCES FOR STRONGER CONVECTION HIGHER IN THE AFTERNOON AND EVENING. && .PREV DISCUSSION... (ISSUED 838 PM EDT SAT JUN 10 2006) SHORT TERM /REST OF TONIGHT/... SHOWERS/TSRA WEAKENING AS THEY CROSS THE NC BLUE RIDGE WITH LIGHT SHOWERS EXITING THE SOUTHSIDE VA AREA. UPSTREAM...A BATCH OF SHRA OVER SRN OH PROGGED TO MOVE INTO THE FORECAST OVERNIGHT. KEEPING POPS HIGH IN THE WEST LATE TONIGHT...SHOULD SEE A GENERALLY NW TO SE BAND OF SHRA. COOLED TEMPS A FEW DEGREES BASED ON CURRENT OBS AND DEWPOINTS...BUT CLOUDS SHOULD PREVENT IT FROM FALLING TOO FAR. PREV DISCUSSION... (ISSUED 735 PM EDT SAT JUN 10 2006) AVIATION...UPDATED. VFR CONDITIONS WILL LOWER TO MVFR CONDITIONS IN CLOUDS AND CONVECTION TONIGHT INTO SUNDAY. SCATTERED SHOWERS AND THUNDERSTORMS IN THE OHIO VALLEY WILL DROP SOUTHEAST INTO OUR AREA TONIGHT AND SUNDAY. THE BEST CHANCE OF CONVECTION WILL OCCUR IN THE WESTERN MOUNTAINS. LOW CLOUDS WILL PERSIST OVER THE MOUNTAINS WITH MVFR CEILINGS AT BLF AND LWB CONTINUING INTO SUNDAY AFTERNOON. MOUNTAIN OBSCURATIONS ARE POSSIBLE LATE TONIGHT INTO SUNDAY. PREV DISCUSSION... (ISSUED 250 PM EDT SAT JUN 10 2006) SHORT TERM /TONIGHT THROUGH SUNDAY/... SOME UPPER DIFFLUENCE ON SUNDAY AS AN UPPER JET CROSSES THROUGH THE MID ATLANTIC. DEEP MOISTURE SPREADS IN FROM THE OHIO VALLEY THIS AFTERNOON AND EVENTUALLY SHIFTS SOUTH OF THE FORECAST AREA BY MONDAY MORNING. MODELS SHOW GOOD Q-V FORCING ON TONIGHT AND AGAIN SUNDAY EVENING. LOW PRESSURE WILL BE TRACKING ALONG THE STATIONARY SURFACE FRONT AND BY SUNDAY AFTERNOON WILL BE IN NORTHWEST NORTH CAROLINA. THIS SHOULD ENHANCE THE CONVERGENCE AND THE SHEAR IN THE SOUTHERN COUNTY WARNING AREA SUNDAY AFTERNOON. AHEAD OF THIS LOW...850 MB TEMPERATURES GO UP A FEW DEGREES SO SOUTHEAST COUNTIES SHOULD BE WELL INTO THE UPPER 80S ON SUNDAY. STILL EXPECTING SHOWERS TO MOVE ACROSS THE NORTHERN HALF OF THE COUNTY WARNING AREA TONIGHT. THEN THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON IN THE SOUTHERN HALF OF THE FORECAST AREA. INSTABILITY WILL BE LOWER AND CONVECTIVE AVAILABLE POTENTIAL ENERGY WILL BE AROUND 1500-2000 J/KG...PLUS AREA IS IN A SLIGHT RISK ON THE STORM PREDICTION CENTER DAY 2 FORECAST SO WILL ADD GUSTY WINDS POTENTIAL ALONG WITH THE MENTION OF HEAVY RAIN FOR THE THUNDERSTORMS. MAY TAKE UNTIL LATE IN THE DAY FOR STORMS TO BREAK THE CAP WITH 700 MB TEMPERATURES AROUND +8 DEGREES BUT ENOUGH COOLING AT MID LEVELS DURING THE EVENING FOR GOOD COVERAGE OF STORMS. LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... SUNDAY NIGHT INTO MONDAY NIGHT THE SURFACE FRONT CONTINUES ITS TREK SOUTH OF THE REGION. THE SPEED AND DISTANCE AT WHICH IT DOES THIS VARIES FROM MODEL TO MODEL. THE GFS HAS A SLOWEST SPEED AND LEAST TRAVELED DISTANCE AS COMPARED TO THE NAM. THESE MODELS DOING THIS SEEM REASONABLE GIVEN THE SIGNIFICANTLY DIFFERENT SOLUTIONS EACH HAS FOR THE PATH OF TROPICAL DEPRESSION NUMBER 1. THE NAM TAKES THE TD 1 TO LA/MS. THE GFS TAKES TD 1 ACROSS NORTHERN FLORIDA AND THEN ALONG THE EAST COAST...MUCH IN LINE WITH THE OFFICIAL NHC TRACK. SO ASSUMING NHC AND THE GFS SOLUTIONS ARE CLOSE TO WHAT REALITY WILL BE...THIS LOW PROGRESSING ALONG THE EAST COAST WOULD HELP TO INHIBIT ANY FRONTAL MOTION SOUTH...AND THEN PERHAPS LIFT THE FRONT NORTH AGAIN INTO EASTERN PARTS OF THE AREA BY TUE/WED AS THE LOW PASSES EAST AND THEN NORTHEAST OF THE REGION. GIVEN THIS...HAVE FAVORED THE WETTER/COOLER SOLUTION OF THE GFS AS COMPARED TO THE DRIER/WARMER NAM WHICH ALLOWS THE FRONT TO SAG FARTHER SOUTH OF THE REGION TAKING THE BULK OF THE PRECIPITATION WITH IT. ALSO...THE GFS IS MORE PROGRESSIVE IN CONTINUING THE TRAIN OF MESOSCALE CONVECTIVE COMPLEXES HEADING OUT OF THE OHIO AND TENNESSEE VALLEYS INTO OUR REGION. HAVE TRIED TO ADJUST POPS TO COINCIDE WITH WHEN THE GFS SUGGESTS THE GREATEST POTENTIAL IS FOR SUCH A FEATURE TO INTERACT WITH THE FRONT OVER OR NEAR OUR REGION. HPC GRIDS PICK UP WHERE I LEAVE OFF TUESDAY INTO WEDNESDAY WITH EASTERN PARTS OF THE AREA HAVING SMALL CHANCES OF PRECIPITATION DUE TO REASONING I MENTIONED ABOVE. PAST WEDNESDAY...THE FRONT GETS THE BOOT IT NEEDS TO COMPLETELY CLEAR IN THE AREA IN THE WAY OF AN AREA OF HIGH PRESSURE SINKING SOUTH OUT OF THE GREAT LAKES REGION INTO THE APPALACHIANS. PRECIPITATION CHANCES BECOME REDUCED TO ONLY ISOLATED CHANCES OF SHOWERS AND STORM FROM WEDNESDAY THROUGH FRIDAY...AND ALSO DURING THIS TIME PERIOD THERE WILL BE A GRADUAL WARMING TREND. HEADING INTO NEXT WEEKEND...OUR PRECIPITATION CHANCES WILL INCREASE SLIGHTLY...IN PARTICULAR IN THE WEST...AS A COLD FRONT APPROACHES THE REGION. AVIATION... SHOWERS WILL DEVELOP IN THE OHIO VALLEY TONIGHT AND MOVE INTO THE NORTHERN HALF OF THE FORECAST AREA AROUND 06Z. EXPECT MVFR CEILINGS AND VISIBILITIES WITH THE RAIN. THE SHOWERS WILL DISSIPATE AFTER 12Z SUNDAY BUT LOW CLOUDS WILL REMAIN OVER THE MOUNTAINS WILL MVFR CEILINGS AT BLF AND LWB THROUGH THE END OF THE TAF FORECAST PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && RCS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 529 AM EDT SAT JUN 10 2006 NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-110930- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER- 529 AM EDT SAT JUN 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAKENING THUNDERSTORM COMPLEX IS EXPECTED TO MOVE INTO THE CENTRAL APPALACHIANS LATE TONIGHT. WHILE THE STORMS WILL BE WEAKENING AS THEY MOVE INTO THE AREA...THERE WILL BE A SLIGHT RISK THAT THEY COULD PRODUCE DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE ACROSS THE REGION SUNDAY. LOW PRESSURE WILL TRACK EASTWARD ALONG THE FRONT AND IS EXPECTED TO GENERATE A LARGE AREA OF THUNDERSTORMS. THESE STORMS WILL MOVE EASTWARD ALONG THE FRONT AND THROUGH THE AREA SUNDAY AFTERNOON OR EVENING. WITH MODERATE INSTABILITY AND STRONG WINDS ALOFT...ANY STORMS SUNDAY AFTERNOON OR EVENING WILL HAVE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MAY BE NEEDED LATE TONIGHT...AND INTO SUNDAY. NCZ003>006-019-020-VAZ011-013-014-016-017-022-032-033-043-044-058- 059-110930- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-GILES-PULASKI- MONTGOMERY-CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY- PITTSYLVANIA-HALIFAX-CHARLOTTE- 529 AM EDT SAT JUN 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A NEARLY STATIONARY FRONTAL BOUNDARY WILL BE ACROSS THE REGION SUNDAY. LOW PRESSURE WILL TRACK EASTWARD ALONG THE FRONT AND IS EXPECTED TO GENERATE A LARGE AREA OF THUNDERSTORMS. THESE STORMS WILL MOVE EASTWARD ALONG THE FRONT AND THROUGH THE AREA SUNDAY AFTERNOON OR EVENING. WITH MODERATE INSTABILITY AND STRONG WINDS ALOFT...ANY STORMS SUNDAY AFTERNOON OR EVENING WILL HAVE THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT... BUT MAY BE NEEDED ON SUNDAY. VAZ018>020-023-024-034-035-045>047-WVZ043>045-110930- CRAIG-ALLEGHANY-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-SUMMERS-MONROE-GREENBRIER- 529 AM EDT SAT JUN 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ALTHOUGH SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING...THE STRONGER STORMS WILL BE TRACKING ALONG A COOL FRONT WHICH IS EXPECTED TO BE WELL SOUTH OF THE AREA. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AT THIS TIME...SPOTTER ACTIVATION IS NOT EXPECTED. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1215 AM EDT SUN JUN 11 2006 NCZ001-002-018-VAZ015-110515- ASHE-ALLEGHANY-WATAUGA-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... INDEPENDENCE 1215 AM EDT SUN JUN 11 2006 ...AREA OF STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH FAR SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE... AN AREA OF STRONG TO SEVERE THUNDERSTORMS WAS MOVING EAST- SOUTHEAST TOWARD PORTIONS OF NORTHWEST NORTH CAROLINA AND THE GRAYSON HIGHLANDS OF VIRGINIA. THIS ACTIVITY WAS MOVING AT ABOUT 40 MPH AND WILL LIKELY BE AFFECTING WESTERN GRAYSON...WESTERN ASHE AND WESTERN WATAUGA COUNTIES BY ABOUT 1230 AM. THESE STORMS COULD BRING HAIL AND STRONG WINDS TO THE AREA. BE ON THE LOOKOUT FOR THESE STORMS AND BE READY TO TAKE APPROPRIATE ACTION IF WARNINGS ARE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 108 AM EDT SUN JUN 11 2006 VAZ007-009-010-012-015-110615- GRAYSON VA-SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA- 108 AM EDT SUN JUN 11 2006 ...A LINE OF THUNDERSTORMS MOVING THROUGH THE MOUNTAIN EMPIRE... AT 103 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF RICHLANDS TO 8 MILES NORTH OF WHITETOP...MOVING EAST AT 30 MPH. THE LINE OF THUNDERSTORMS WILL BE NEAR...RUGBY...CLIFFIELD AT 115 AM EDT...TROUT DALE...MARION AT 120 AM EDT...VOLNEY...SUGAR GROVE AT 125 AM EDT...NEBO...FLATRIDGE AT 130 AM EDT...TAZEWELL AT 135 AM EDT...MARION WYTHEVILLE AIRPORT AT 140 AM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. STONEFIELD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 112 AM EDT SUN JUN 11 2006 NCZ001>003-018>020-110615- YADKIN NC-WATAUGA NC-WILKES NC-SURRY NC-ALLEGHANY NC-ASHE NC- 112 AM EDT SUN JUN 11 2006 ...A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE NORTH CAROLINA HIGHLANDS AND FOOTHILLS... AT 107 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF MOUTH OF WILSON TO 4 MILES NORTHWEST OF BLOWING ROCK...MOVING EAST AT 35 MPH. THE LINE OF THUNDERSTORMS WILL BE NEAR...WAGONER...SCOTTVILLE AT 120 AM EDT...STRATFORD...GLENDALE SPRINGS AT 125 AM EDT...TWIN OAKS...SUMMIT AT 130 AM EDT...WILBAR...WHITEHEAD AT 135 AM EDT...MC GRADY...HALLS MILLS AT 140 AM EDT... WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. STONEFIELD
The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 06:24 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516139.